Piecewise polynomials with different smoothness degrees on polyhedral complexes


ALTINOK BHUPAL S. , Sipahi N. O.

QUAESTIONES MATHEMATICAE, vol.42, no.5, pp.673-685, 2019 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 42 Issue: 5
  • Publication Date: 2019
  • Doi Number: 10.2989/16073606.2018.1481464
  • Title of Journal : QUAESTIONES MATHEMATICAE
  • Page Numbers: pp.673-685

Abstract

For a given d-dimensional polyhedral complex Delta and a given degree k, we consider the vector space of piecewise polynomial functions on Delta of degree at most k with a different smoothness condition on each pair of adjacent d-faces of Delta. This is a finite dimensional vector space. The fundamental problem in Approximation Theory is to compute the dimension of this vector space. It is known that the dimension is given by a polynomial for sufficiently large k via commutative algebra. By using the technique of McDonald and Schenck [3] and extending their result to a plane polyhedral complex Delta with varying smoothness conditions, we determine this polynomial. This gives a complete answer for the dimension. At the end we discuss some examples through this technique.